Michigan, 2003

Damaging Winds in Michigan, August 25, 2003

August 25, 2003 · NWS GRR · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
$15,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 25, 9:47 PM EST, 13 minutes earlier.

Area forecast discussion, Aug 25, 9:47 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1047 PM EDT MON AUG 25 2003

ELEVATED CONVECTION CONTINUES THIS EVENING ALONG A WEAKLY DEFINED
SURFACE BOUNDARY.  A SHORT WAVE WAS MOVING INTO WESTERN MI AT 02Z
AND WILL BE TO THE EASTERN PORTION OF THE STATE SHORTLY AFTER
MIDNIGHT.  A STORM OR TWO COULD BECOME SEVERE WITH HAIL BEING THE
MAIN THREAT.  THERE SHOULD BE A BRIEF PAUSE IN THE ACTIVITY AFTER
04Z AS THIS WAVE EXITS.  ANOTHER SHORT WAVE WAS SPAWNING STORMS OVER
EASTERN IA.  THIS WAVE SHOULD MOVE TO SOUTHERN LAKE MICHIGAN BY
12Z.  THIS SHOULD PUSH ANOTHER ROUND OF STORMS INTO WESTERN MI AFTER
08Z.  THE 00Z ETA LOW LEVEL JET IS NOT TOO IMPRESSIVE...ONLY
30KT...AND POINTS TOWARD SOUTHERN LAKE MI/NORTHERN INDIANA.  THIS
WOULD MAINLY FAVOR THE SOUTHERN CWA FOR THE BEST CHC OF SEEING THE
NEXT ROUND OF STORMS.  ALSO 1000-500 THICKNESS WOULD SUPPORT THE IA
STORMS TRACKING EAST...THEN SOUTHEAST AS THEY MOVE TOWARD SOUTHERN
MI.  WITH PRECIPITABLE WATER VALUES PEAKING ABOVE 2 INCHES AFTER
MIDNIGHT HEAVY DOWNPOURS ARE A GOOD BET AND A COUPLE OF ISOLATED
SEVERE STORMS CAN NOT BE RULED OUT.  STORMS SHOULD MOVE AT
35-40KT...BUT SOME CELLS MAY TRAIN SO SOME URBAN OR SMALL STREAM
FLOODING IS POSSIBLE.  WILL CARRY CATEGORICAL POPS SOUTH...LIKELY
CENTRAL...AND KNOCK THE POPS DOWN TO CHC IN THE NORTH.

JK

.GRR...NONE.
Hazardous weather outlook, Aug 25, 1:13 PM EST, 8 hours 47 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-261000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
213 PM EDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS SHOULD FORM THIS AFTERNOON AND NUMEROUS
STORMS ARE FORECASTED FOR TONIGHT ACROSS THE
SOUTHWEST QUARTER OF LOWER MICHIGAN. THE STORM PREDICTION CENTER HAS
PLACED THE ENTIRE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
THE BEST CHANCE FOR STORMS WILL BE THIS EVENING AS A
WARM FRONT LIFTS NORTH THROUGH THE AREA AND THEN AGAIN OVERNIGHT AS
A COLD FRONT APPROACHES FROM THE NORTHWEST.

THE STRONGEST OF STORMS...MOST LIKELY TONIGHT...WILL BE CAPABLE OF
WINDS TO 60 MPH AND HAIL TO AROUND AN INCH IN DIAMETER.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN WILL
ACCOMPANY THE STORMS.

WHERE THE STORMS PERSIST LONGER THAN AN HOUR...MORE THAN 2 INCHES OF
RAIN COULD FALL.  THIS WOULD LEAD TO URBAN AND POOR DRAINAGE
FLOODING.  THE MOST LIKELY TIME FRAME FOR THIS TO OCCUR IS AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE AREA IS ALSO IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON
TUESDAY. THE COLD FRONT WILL PROGRESS THROUGH THE AREA INTO A VERY
MOIST AND UNSTABLE AIRMASS. STRONG STORMS COULD BE ONGOING TO START
THE DAY. DURING THE AFTERNOON...ANOTHER ROUND OF THUNDERSTORMS IS
EXPECTED. THESE STORMS COULD ALSO CONTAIN WINDS TO 60 MPH AND HAIL
TO AROUND AN INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR TONIGHT.

RJD MJS

The radar

The Grand Rapids radar (KGRR), 85 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Calhoun

When
August 25, 10:00 PM EST to 10:08 PM EST
Where
Calhoun County, Marshall
Measured
62 kt (71 mph) estimated gust
Property damage
$25,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.267, -84.950

Severe thunderstorm wind gusts blew down numerous trees and power lines, some of which landed on roads, across the southern portion of Calhoun county from Ceresco to Homer.

Thunderstorm Wind, Jackson

When
August 25, 10:30 PM EST
Where
Jackson County, Jackson
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
42.233, -84.400

Numerous trees were blown down across Hanover township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368383, 5368384.